Alert archive / Nevada / Wind Advisories in 2013

Wind Advisory 5, NWS Las Vegas, NV

January 27, 2013Clark County, Nye County, Nevada

NWS Las Vegas, NV issued this wind advisory at Jan 27, 2013, 9:26 AM PST for Clark County, Nye County, Nevada. It was in force for 9 hr.

The area

The counties it named.

The facts

Issued
Jan 27, 2013, 9:26 AM PST (17:26 UTC)
Expired
Jan 27, 2013, 6:00 PM PST
In force
9 hr
Issued by
NWS Las Vegas, NV

Counties Clark County, NV, Nye County, NV

The radar

The Las Vegas radar (KESX), 176 km from the middle of the area, began a volume at 17:27 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Las Vegas, NV (KVEF), launched 12:00Z, 5.4 hours before the alert went out and 86 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Las Vegas, NV at 12:00Z on 2013-01-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Las Vegas, NV at 12:00Z on 2013-01-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 86 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1194 m above ground
0-6 km bulk shear
47 kt
0-1 km storm-relative helicity
86 m²/s²
0-3 km storm-relative helicity
75 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

794 
WWUS75 KVEF 271726
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
926 AM PST SUN JAN 27 2013

.A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVING INTO
WESTERN NEVADA WILL GENERATE STRONG SOUTHWEST WINDS IN AND ALONG
THE SPRING MOUNTAINS THROUGH THIS AFTERNOON.

NVZ019-280000-
/O.NEW.KVEF.WI.Y.0005.130127T1726Z-130128T0200Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
926 AM PST SUN JAN 27 2013

...WIND ADVISORY IN EFFECT UNTIL 6 PM PST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN LAS VEGAS HAS ISSUED A WIND
ADVISORY FOR THE SPRING MOUNTAINS AND RED ROCK CANYON...WHICH IS
IN EFFECT UNTIL 6 PM PST THIS EVENING.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 55 MPH EXCEPT 50
  TO 65 MPH ABOVE 7000 FEET.

* TIMING: THROUGH THIS AFTERNOON. WINDS WILL DIMINISH BY 6 PM.

* LOCATIONS: MT CHARLESTON...MOUNTAIN SPRINGS...RED ROCK CANYON

* IMPACTS: DIFFICULT DRIVING CONDITIONS DUE TO SUDDEN GUSTS AND
  BLOWING DEBRIS. DANGEROUS CONDITIONS FOR CYCLISTS AND CLIMBERS
  IN RED ROCK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$
2 follow-up statements
808 
WWUS75 KVEF 272352
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
352 PM PST SUN JAN 27 2013

.A LOW PRESSURE SYSTEM AND ASSOCIATED COLD FRONT MOVING INTO
WESTERN NEVADA WILL GENERATE STRONG SOUTHWEST WINDS IN AND ALONG
THE SPRING MOUNTAINS THROUGH THIS AFTERNOON.

NVZ019-280200-
/O.CON.KVEF.WI.Y.0005.000000T0000Z-130128T0200Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
352 PM PST SUN JAN 27 2013

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING...

A WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM PST THIS EVENING FOR
THE SPRING MOUNTAINS AND RED ROCK CANYON.

* WINDS: SOUTHWEST 25 TO 35 MPH WITH GUSTS 45 TO 60 MPH.

* TIMING: THROUGH THIS AFTERNOON. WINDS WILL DIMINISH BY 6 PM.

* LOCATIONS: MT CHARLESTON...MOUNTAIN SPRINGS...RED ROCK CANYON

* IMPACTS: DIFFICULT DRIVING CONDITIONS DUE TO SUDDEN GUSTS AND 
  BLOWING DEBRIS. DANGEROUS CONDITIONS FOR CYCLISTS AND 
  CLIMBERS IN RED ROCK CANYON.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT CROSSWINDS ARE EXPECTED TO BE STRONG
ENOUGH TO MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. IN ADDITION...STRONG WINDS OVER DESERT AREAS COULD RESULT
IN BRIEFLY LOWERED VISIBILITIES TO WELL UNDER A MILE AT TIMES IN
BLOWING DUST OR BLOWING SAND. USE EXTRA CAUTION.

&&

$$
736 
WWUS75 KVEF 280141
NPWVEF

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE LAS VEGAS NV
541 PM PST SUN JAN 27 2013

NVZ019-280245-
/O.EXP.KVEF.WI.Y.0005.000000T0000Z-130128T0200Z/
SPRING MOUNTAINS-RED ROCK CANYON-
INCLUDING...THE TOWN OF MT CHARLESTON...RED ROCK
541 PM PST SUN JAN 27 2013

...WIND ADVISORY WILL EXPIRE AT 6 PM PST THIS EVENING...

THE WIND ADVISORY FOR THE SPRING MOUNTAINS AND RED ROCK CANYON WILL
EXPIRE AT 6 PM PST THIS EVENING.

WINDS HAD BEGUN TO SUBSIDE EARLY THIS EVENING...SO THE WIND
ADVISORY WILL BE ALLOWED TO EXPIRE AT 6 PM.

$$

MORGAN

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before this wind advisory went out at Jan 27, 9:18 AM PST, 8 minutes earlier.

Area forecast discussion, Jan 27, 9:18 AM PST, 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
918 AM PST SUN JAN 27 2013

.SYNOPSIS...ANOTHER PACIFIC STORM WILL MOVE INTO THE AREA TODAY
BEFORE EXITING THE REGION ON MONDAY. THIS SYSTEM WILL BRING A CHANCE
OF SHOWERS TO MAINLY THE SOUTHERN SIERRA AS WELL AS THE SOUTHERN
NEVADA AND NORTHWEST ARIZONA MOUNTAINS. COLDER AIR WILL DROP
TEMPERATURES TO BELOW NORMAL ON MONDAY...BUT DRYING AND WARMER
CONDITIONS EXPECTED TUESDAY THROUGH THE REMAINDER OF THE WEEK.
&&

.UPDATE...LOW CLOUDS ARE PERSISTING ACROSS SOUTHWEST MOHAVE AND
EASTERN SAN BERNARDINO COUNTY MORE THAN PREVIOUSLY FORECAST AND THE
LATEST MODEL SOLUTIONS INDICATE THAT MOISTURE WILL LINGER MUCH OF
THE DAY. UPDATED TO INCREASE SKY COVER TODAY IN THAT AREA. LATEST
MODEL RUNS ALSO AGREE THAT THE AREA FROM SOUTHEAST LINCOLN TO
NORTHERN MOHAVE COUNTY COULD RECEIVE A DECENT AMOUNT OF
PRECIPITATION BETWEEN 18Z AND 00Z SO I INCREASED POPS IN THAT AREA
TODAY. WINDS HAVE REALLY INCREASED IN AND ALONG THE SPRING MOUNTAINS
THIS MORNING. RED ROCK REPORTED A GUST TO 54 MPH ON THEIR LATEST
OBSERVATION AND 53 MPH WAS REPORTED ON DEER CREEK HIGHWAY. HIGH
RESOLUTION MODELS INDICATE STRONG WINDS CONTINUING THERE THROUGH THE
AFTERNOON. I ISSUED A WIND ADVISORY FOR THAT ZONE VALID UNTIL 6 PM.
&&

.AVIATION...FOR MCCARRAN...SOUTHWEST WINDS OF 20-30KTS ARE EXPECTED
THROUGH TODAY AHEAD OF A COLD FRONT THAT IS FORECAST TO PUSH THROUGH
THE VALLEY AROUND 04-06Z TONIGHT...ALTHOUGH ITS POSSIBLE THAT THE
FRONT MAY STALL OVER THE NORTHERN HALF OF THE VALLEY AND KEEP
SOUTHWEST TO WEST WINDS THROUGH 10-12Z BEFORE TURNING NORTHWEST.
ONCE THE FRONT PASSES NORTHWEST WINDS BETWEEN 10-15KTS ARE EXPECTED.
FEW-SCT CLOUDS AT 5K FEET THROUGH TODAY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...AREAS OF PATCHY FOG WILL CONTINUE TO DISSIPATE EARLY
THIS MORNING AS SOUTHWEST WINDS INCREASE ACROSS THE AREA. THESE
SOUTHWEST WINDS WILL CONTINUE TO INCREASE THROUGH THE MORNING WITH
GUSTS TO 25-30 KNOTS POSSIBLE THIS AFTERNOON. A COLD FRONT WILL
BRING A SHIFT TO GUSTY NORTHWEST WINDS AS IT MOVES SOUTHEAST ACROSS
THE FORECAST AREA THIS AFTERNOON AND EVENING. SHOWERS ARE EXPECTED
AHEAD OF AND ALONG THIS FRONT...MAINLY ACROSS ESMERALDA...NYE...
LINCOLN...AND MOHAVE COUNTIES TODAY AND TONIGHT. SCT-BKN CLOUDS AT
5-8K FEET ARE EXPECTED THROUGH THE PERIOD.
&&

.PREV DISCUSSION...
310 AM PST SUN JAN 27 2013

.SHORT TERM...TODAY THROUGH TUESDAY NIGHT...A FEW SHOWERS ARE BEING
SEEN OVER MOHAVE COUNTY THIS MORNING AS THE REMNANTS OF THE SYSTEM
WHICH MOVED INTO THE REGION ON SATURDAY CONTINUE TO SHIFT EAST.
GENERALLY DRY CONDITIONS SEEN ELSEWHERE ACROSS THE CWA. HOWEVER
PATCHY FOG DEVELOPED SATURDAY NIGHT WHICH WILL CONTINUE INTO THIS
MORNING BEFORE DISSIPATING. AS SATURDAYS STORMS SHIFTS EAST...THE
NEXT PACIFIC STORM IS PUSHING INTO WESTERN NEVADA AND WILL BE MOVING
INTO THE FORECAST AREA BY EARLY MORNING. THIS SYSTEM WILL BE COLDER
THAN SATURDAYS STORM AND AS IT TRANSITIONS SOUTHEAST ACROSS THE AREA
TODAY AND TONIGHT LOWERING SNOW LEVELS WILL BE SEEN ALONG WITH
COLDER TEMPERATURES GOING INTO MONDAY. THE EVENING MODEL RUNS ARE
ALL IN GOOD AGREEMENT THAT THE MAIN FRONTAL FORCING/BEST
PRECIPITATION WILL BE TO THE NORTH OF THE FORECAST AREA. HOWEVER
INCREASE DYNAMICS WILL BRING AN INCREASING CHANCE OF SHOWERS TODAY
TO THE NORTHERN MOUNTAINS AND THEN ACROSS THE EASTERN PORTION OF THE
AREA LATE TODAY INTO MONDAY. WITH THE LOWERING SNOW
LEVELS...FORECASTED TO BE NEAR 4000 FEET BY 12Z MONDAY...SNOW
ACCUMULATIONS ARE EXPECTED IN THE AREA MOUNTAINS. THE MAIN CONCERN
WILL BE LINCOLN COUNTY WHERE 1-3 INCHES MAY BE POSSIBLE WHICH IS
BELOW SNOW ADVISORY CRITERIA. WILL CLOSELY MONITOR THOUGH AS IF THE
FRONTAL FORCING DROPS A LITTLE FURTHER SOUTH...A SNOW ADVISORY MAY
BE NEEDED FOR THIS AREA. BY MONDAY THE TROUGH WILL CONTINUE TO SHIFT
EAST WITH DRYING EXPECTED FROM THE WEST. SHOWERS SHOULD CLEAR THE
CWA BY 12Z TUESDAY WITH DRY NORTH TO NORTHWEST FLOW ALOFT.

INCREASED WINDS WILL BE SEEN AS THIS SYSTEM MOVES ACROSS THE AREA
WITH LOCAL GUSTY SOUTHWEST WINDS TODAY. AT THE SAME TIME BRIEF
DOWNSLOPE CONDITIONS MAY BE SEEN ON THE EAST SIDE OF THE AREA
MOUNTAINS TODAY WITH WINDS POSSIBLY REACHING ADVISORY LEVELS...GUSTS
TO 40 MPH OR GREATER...ESPECIALLY IN THE OWENS VALLEY OF INYO COUNTY
AS WELL AS THE RED ROCK LOOP IN CLARK COUNTY. ONCE AGAIN WILL
MONITOR AS THE DURATION OF THE WINDS SHOULD BE BRIEF. THE
SOUTHWEST WINDS WILL BE SWITCHING TO THE NORTH AS THE FRONT PUSHES
ACROSS THE AREA WITH THE EXPECTED FRONTAL PASSAGE ACROSS LAS VEGAS
BETWEEN 03Z AND 06Z MONDAY. LOCAL GUSTY NORTH WINDS WILL THEN BE
SEEN ON MONDAY...BUT THE NORTHERLY FLOW ALOFT AND DEVELOPING SURFACE
GRADIENTS ON TUESDAY WILL PRODUCE THE BEST NORTH WINDS...ESPECIALLY
ALONG THE COLORADO RIVER VALLEY.

TEMPERATURES WILL CONTINUE TO BE NEAR NORMAL FOR TODAY...ESPECIALLY
ACROSS THE SOUTHERN PORTION OF THE REGION...HOWEVER WITH THE FRONTAL
PASSAGE TONIGHT...TEMPERATURES WILL DROP 5 TO 10 DEGREES ON MONDAY
RESULTING IN BELOW NORMAL TEMPERATURES FOR MONDAY AND TUESDAY.

.LONG TERM...WEDNESDAY THROUGH SATURDAY...MODELS ARE IN FAIRLY GOOD
AGREEMENT THROUGH THE LONG TERM PERIOD AND NO SIGNIFICANT CHANGES
WERE MAKE TO THE INHERITED FORECAST.

A RIDGE OF HIGH PRESSURE WILL BE MOVING INTO THE WESTERN CONUS IN
THE WAKE OF THIS WEEKENDS TROUGH. DRY NORTHERLY FLOW WILL KEEP
BREEZY CONDITIONS POSSIBLE AT TIMES DOWN THE COLORADO RIVER
VALLEY...ESPECIALLY AS ANY WEAK DISTURBANCES MOVE DOWN THE BACKSIDE
OF THE TROUGH. OTHERWISE...SENSIBLE WEATHER WILL BE LIMITED TO
MOSTLY CLEAR SKIES AND A GRADUAL WARMING TREND ACROSS THE AREA. NEAR
NORMAL TEMPERATURES ARE EXPECTED FOR THE MIDDLE OF THE
WEEK...WARMING TO 3-5 DEGREES ABOVE NORMAL BY THE WEEKEND.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...WIND ADVISORY UNTIL 6 PM PST THIS EVENING FOR NVZ019.
AZ...NONE.
CA...NONE.
&&

UPDATE...HARRISON
AVIATION...GORELOW
PREV DISCUSSION...JENSEN/WOLCOTT

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jan 27, 5:44 AM PST, 3 hours 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
544 AM PST SUN JAN 27 2013

AZZ001>003-036-CAZ519>527-NVZ014>022-280600-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN SIERRA SLOPES-
OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
EASTERN MOJAVE DESERT-MORONGO BASIN-CADIZ BASIN-
SAN BERNARDINO COUNTY-UPPER COLORADO RIVER VALLEY-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
NORTHEAST CLARK COUNTY-WESTERN CLARK AND SOUTHERN NYE COUNTY-
SHEEP RANGE-SPRING MOUNTAINS-LAS VEGAS VALLEY-
SOUTHERN CLARK COUNTY-
544 AM PST SUN JAN 27 2013 /644 AM MST SUN JAN 27 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

AREAS OF FOG WILL BE SEEN THROUGH THE EARLY THIS MORNING...LOCALLY
LOWERING VISIBILITIES TO BELOW 3 MILES. OTHERWISE ANOTHER PACIFIC
STORM WILL MOVE INTO THE REGION TODAY AND TONIGHT RESULTING IN AN
INCREASING CHANCE OF SHOWERS MAINLY OVER THE MOUNTAINS OF INYO
COUNTY CALIFORNIA/SOUTHERN NEVADA/NORTHWEST ARIZONA THROUGH
TONIGHT. LIGHT SNOW ACCUMULATIONS ARE EXPECTED BY MONDAY MORNING
WITH THE SNOW LEVEL LOWERING TO NEAR 4000 FEET.

LOCAL GUSTY SOUTHWEST WINDS WILL BE SEEN TODAY...WITH THE MAIN
CONCERN BEING THE WESTERN PORTION OF THE MOHAVE DESERT AS WELL AS
THE EAST SIDE OF THE SOUTHERN SIERRA AND THE SPRING MOUNTAINS FOR
POSSIBLE DOWNSLOPE WINDS.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

THE STORM WILL BE SHIFTING EAST OUT OF THE AREA LATE MONDAY INTO
MONDAY NIGHT WITH DRYING TAKING PLACE FROM THE WEST. DRY
CONDITIONS ARE THEN LOOKED FOR THROUGH THE REST OF THE WEEK.
HOWEVER GUSTY NORTH WINDS WILL DEVELOP ON MONDAY AND CONTINUE INTO
TUESDAY ESPECIALLY IN THE COLORADO RIVER VALLEY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

The office that day

Everything else NWS Las Vegas, NV issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jan 26, 11:20 PM PSTDense Fog AdvisoryVEFClark4 hr

Nearby

Wind Advisories in Nevada, 2013Every wind advisory in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.